General anaesthetics: induction in shock: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · General anaesthetics: induction in shock

Sample item

A trauma patient with a blood pressure of 80/50 mmHg and a heart rate of 130 per minute needs emergency laparotomy. Among these, which induction agent is least likely to worsen hypotension?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Ketamine

Ketamine, an NMDA receptor antagonist, causes dissociative anaesthesia and stimulates the sympathetic system, raising heart rate and blood pressure. This makes it useful in hypovolaemia and shock if catecholamine stores are not exhausted. Propofol and thiopentone cause vasodilation and myocardial depression, so doses must be reduced or the drugs avoided in shock.

Option by option

  • A. Ketamine (correct)

    Ketamine increases sympathetic outflow and tends to maintain blood pressure.

  • B. Dexmedetomidine

    Dexmedetomidine causes bradycardia and hypotension and is not an induction agent.

  • C. Thiopentone

    Thiopentone causes venodilation and negative inotropy, worsening hypovolaemic shock.

  • D. Propofol

    Propofol causes marked vasodilation and hypotension.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Ketamine. Ketamine, an NMDA receptor antagonist, causes dissociative anaesthesia and stimulates the sympathetic system, raising heart rate and blood pressure.

Why is "Dexmedetomidine" not the answer?

Dexmedetomidine causes bradycardia and hypotension and is not an induction agent.

Why is "Thiopentone" not the answer?

Thiopentone causes venodilation and negative inotropy, worsening hypovolaemic shock.

Why is "Propofol" not the answer?

Propofol causes marked vasodilation and hypotension.

What concept does this question test?

It tests General anaesthetics: induction in shock in Pharmacology. This makes it useful in hypovolaemia and shock if catecholamine stores are not exhausted. Propofol and thiopentone cause vasodilation and myocardial depression, so doses must be reduced or the drugs avoided in shock.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study General anaesthetics: induction in shock?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.